MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 56MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 56MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122556
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Metal Related Pathology (4530)
Date of Event 10/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
Usa legal - it was reported that the patient underwent a revision surgery of the right hip on (b)(6) 2021 due to trunnionosis, inflammatory and adverse local soft tissue reaction associated with metal-on-metal bearing of hip replacement prothesis an right greater trochanteric displaced fracture (pathologic type-related to osteolysis).The primary right bhr tha surgery was performed on (b)(6) 2009.The patient current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that right hip revision surgery was performed.During the revision, the hemi head and the modular sleeve were explanted.The acetabular cup remained implanted.As of today, the implanted devices, all of which were used in treatment and explanted during the revision surgery have not been returned for evaluation.A review of the historical complaints data for the acetabular cup, hemi head and modular sleeve was performed.Using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaints were identified to involve this batch for the hemi head.Other similar complaints were identified to involve this batch for the acetabular cup and the modular sleeve, and this failure will continue to be monitored for the acetabular cup.The modular sleeve is no longer sold, no action is to be taken.No other similar complaints have been identified for the part number and the reported failure mode for the acetabular cup, hemi head and modular sleeve.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications upon release for distribution.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate for the acetabular cup.Hemi heads, modular sleeves have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible, the listed batches were manufactured before corrective action implementation.No further escalation actions required.The available medical documents were reviewed.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (trunnionosis, inflammation, adverse local soft tissue reaction and greater trochanteric displaced fracture) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Based on the available information we can confirm the reported complaint, however without the return of the devices used in treatment and further information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 56MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13423154
Report Number3005975929-2022-00034
Device Sequence Number5328034
Product Code KWL
UDI-Device Identifier00885556071939
UDI-Public885556071939
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2012
Device Catalogue Number74122556
Device Lot Number07HW13149
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2022
Supplement Date Received by Manufacturer03/11/2022
Initial Report FDA Received Date02/02/2022
Supplement Report FDA Received Date03/11/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/31/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age65 YR
Patient SexMale